|Year : 2018 | Volume
| Issue : 1 | Page : 46-48
Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2-year-old child with ceftriaxone therapy
Vybhava Krishna1, Sadhana N Holla1, Sweenly V Sunny1, Srikiran A Hebbar2
1 Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India
2 Department of Pediatrics, Kasturba Medical College, Manipal, Karnataka, India
|Date of Submission||16-Dec-2017|
|Date of Decision||28-Dec-2017|
|Date of Acceptance||05-Jun-2018|
|Date of Web Publication||11-Jul-2018|
Sadhana N Holla
Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone-induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. A diagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone-induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo's algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.
Keywords: Ceftriaxone, Naranjo's algorithm, Toxic epidermal necrolysis
|How to cite this article:|
Krishna V, Holla SN, Sunny SV, Hebbar SA. Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2-year-old child with ceftriaxone therapy. J Pharmacol Pharmacother 2018;9:46-8
|How to cite this URL:|
Krishna V, Holla SN, Sunny SV, Hebbar SA. Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2-year-old child with ceftriaxone therapy. J Pharmacol Pharmacother [serial online] 2018 [cited 2020 Sep 21];9:46-8. Available from: http://www.jpharmacol.com/text.asp?2018/9/1/46/236316
| Introduction|| |
Toxic epidermal necrolysis (TEN) is a serious dermatological disorder with high mortality rate. The most common cause for TEN is pharmacological intervention, although there are other causes such as viral, bacterial, and fungal infections. Antiepileptics and antibiotics are the most common cause of TEN.
Ceftriaxone is a third-generation cephalosporin indicated for a wide range of bacterial infections. Although there are reports of ceftriaxone-induced TEN in literature, the majority of them are reported in adult patients. To the best of our knowledge, there are few reports describing ceftriaxone-induced TEN in the pediatric age group. Hence, the current case report describes ceftriaxone-induced TEN in a 2-year-old child.
| Case Report|| |
A 2-year-old female was brought to the dermatology outpatient department on November 11, 2017, with generalized rash and hyperpigmentation for 1 day. The rashes initially started on the face followed by arms, legs, and trunk. There was involvement of oral and vaginal mucosa. It was not associated with itching or pain. There was no history of allergy to any drug or similar episodes in the past. On further inquiry, it was revealed that the child was treated for 2 days with ceftriaxone 250 mg twice daily, amikacin 125 mg once daily, and ranitidine 75 mg twice daily suspecting staphylococcal food poisoning.
On examination, the child was active, and vitals were stable. There were diffuse hyperpigmented macules present over face, bilateral arms, legs, and trunk. Bullae were present over bilateral ankles. There was diffuse erythema involving approximately 70% of body surface area. Nikolsky's sign was positive. The extent of lesion is shown in [Figure 1] and [Figure 2]. Initially, a diagnosis of staphylococcal scalded skin syndrome was considered, and the patient was not discontinued with the antibiotic medications. However, the patient did not respond to treatment even after 2 days, and the lesions aggravated. Hence, the total duration of ceftriaxone therapy was 4 days. The involvement of vaginal and oral mucosa prompted toward a diagnosis of TEN. Ceftriaxone was stopped, and the patient was given supportive care with hydrocortisone 50 mg twice daily, paraffin gauze dressing, and fluid replacement with Ringer's lactate. The patient was discharged on complete recovery.
In the current case, TEN is probably caused by ceftriaxone as per WHO causality assessment scale. A total score of five in Naranjo's algorithm suggests that the adverse event was probably related to ceftriaxone. Hartwig's severity assessment scale showed the adverse reaction to be at level 4, indicating that severity was moderate.
| Discussion|| |
TEN was first described in 1956 by Lyell. It is a rare but fatal disease with an incidence rate of 1–2/million and mortality rate of 20%–60%. Around 60%–80% of TEN cases are associated with drugs. Risk of developing TEN varies with different drugs. The prognosis is better if the offending drug is withdrawn early.
Even though there were concomitant drugs prescribed in our case, these causing TEN is least likely. Even though there are case reports of Stevens–Johnson Syndrome with ranitidine, it was unlikely to be the cause in our case as it was continued even after ceftriaxone was stopped and the lesions decreased. As per literature, amikacin is least likely to cause TEN in comparison to cephalosporin group of antibiotics.
Although the exact pathophysiology of TEN largely remains unknown, it is said that humoral immunity plays a major role in its pathology. In our case, skin biopsy could have confirmed the diagnosis of TEN, but it was not performed due to early clinical judgment. In literature, there are few case reports of ceftriaxone causing TEN. It is usually treated with immunoglobulin, but in our case, the patient was treated symptomatically with steroids and the patient completely recovered.
| Conclusion|| |
Ceftriaxone is widely used in clinical practice for pediatric as well as adult patients. It is considered safe. However, the development of serious adverse events such as TEN cannot be ignored. Especially in pediatric age group, a close differential diagnosis is staphylococcal scalded skin syndrome, which is difficult to differentiate with TEN. The involvement of mucosa is the only clue that can guide clinical judgment.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the parents of the patient have given consent for her images and other clinical information to be reported in the journal. The parents understand that names and initials will not be published and due efforts will be made to conceal the identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Avakian R, Flowers FP, Araujo OE, Ramos-Caro FA. Toxic epidermal necrolysis: A review. J Am Acad Dermatol 1991;25:69-79.
Diphoorn J, Cazzaniga S, Gamba C, Schroeder J, Citterio A, Rivolta AL, et al.
Incidence, causative factors and mortality rates of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) in Northern Italy: Data from the REACT registry. Pharmacoepidemiol Drug Saf 2016;25:196-203.
Cohen S, Billig A, Ad-El D. Ceftriaxone-induced toxic epidermal necrolysis mimicking burn injury: A case report. J Med Case Rep 2009;3:9323.
World Health Organization, WHO Document Production Services. WHO Draft Guidelines for Adverse Event Reporting and Learning Systems. 16(Report). Geneva, Switzerland: World Health Organization; 2005. p. 80.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al.
A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Hurwitz N, Wade OL. Intensive hospital monitoring of adverse reactions to drugs. Br Med J 1969;1:531-6.
Ducic I, Shalom A, Rising W, Nagamoto K, Munster AM. Outcome of patients with toxic epidermal necrolysis syndrome revisited. Plast Reconstr Surg 2002;110:768-73.
Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: Does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol 2000;136:323-7.
Lin CC, Wu JC, Huang DF, Huang YS, Huang YH, Huo TI, et al.
Ranitidine-related Stevens-Johnson syndrome in patients with severe liver diseases: A report of two cases. J Gastroenterol Hepatol 2001;16:481-3.
Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis 2010;5:39.
Saha K, Gupta AK. Toxic epidermal necrolysis: Current concepts in pathogenesis and treatment. Indian J Dermatol Venereol Leprol 2000;66:10-7.
] [Full text]
Rajesh G, Krishnappa J. A case of toxic epidermal necrolysis in a young infant successfully treated with intravenous immunoglobulin. Indian J Paediatr Dermatol 2014;15:33. [Full text]
[Figure 1], [Figure 2]